Comments, Opinions, and Brief Case Reports
January 14, 2002

Paradoxical Reactions of Tuberculosis in Patients With the Acquired Immunodeficiency Syndrome Who Are Treated With Highly Active Antiretroviral Therapy

Author Affiliations

Copyright 2002 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2002

Arch Intern Med. 2002;162(1):97-99. doi:

The administration of highly active antiretroviral therapy (HAART) has produced a significant decrease in acquired immunodeficiency syndrome–related opportunistic infections, but also has changed the natural history and the usual presentation of some of these infections.14 Soon after the introduction of combination regimens that included protease inhibitors, several researchers reported unusual clinical features in patients who developed opportunistic diseases after the initiation of HAART. The new clinical features have been well described for disseminated Mycobacterium avium complex disease5 and for cytomegalovirus retinitis,6 and were given the generic name of "reactivation syndrome" or "immune reconstitution syndrome." This syndrome was attributed to the immunologic recovery produced by HAART, which could enhance the inflammatory response around the infection, producing either a relapse of clinical symptoms or the appearance of new-onset opportunistic infections.7

First Page Preview View Large
First page PDF preview
First page PDF preview